IV PhenerganRegister Today!
- by ERERER Dec 2, '05I know how nasty Phenergan can be. Several area hospitals only allow it to be given by IVPB. My facility still pushes, most nurses dilute down first. There are still some giving it straight push, and these poor patients sometimes develop nasty phlebitis. I spoke with my manager, but he wants some kind of documentation about the problem. Can't find anything by googling, does anyone have any links to recommendations/studies about IV Phenergan????? would really appreciate it!!!
- 19,801 Views
- Dec 2, '05 by veegeernDon't have any research for you. Sorry. Our hospital policy is to only give phenergan 25 mg or less IV push. It has to be mixed in 10 ml NS. The IV site is to be above the wrist, and it is to be given via a port, slow push with IVF infusing. Otherwise, we are "try to obtain" an order for IM injection.
- Dec 16, '05 by yoga crnaI did a Medline search, which has the very latest in peer reviewed literature and couldn't find any references for speed of administration or dilution of promethazine. It is of interest to me, because it is my first line rescue drug for post-anesthesia nausea/vomiting. We always administer it IV push, without dilution and have never seen any problems. Then we frequently administer it IM with an analgesic, such as nalbuphine and the patient is pain and nausea free.
The most significant complication with the phenothiazine drugs, especially compazine is malignant neuroleptic syndrome. When it happens, it is something that neither you nor the patient will forget, but the good news is that it is easliy treated with benadryl. I have never known that this complication is related to or reduced by rate or type of administration. I will review more of the literature for additional information and would like to hear from others on this group regarding valid references.
- May 5, '06 by CrohnieTooI don't have any research studies either but there was a LONG thread here regarding IV and "push" phenergan and toradol too.
I experienced superficial thrombophlebitis AND a DVT in the axiallary vein from a phenergan/toradol "push" into the first "port" just above the dummy vein IV set. I have no way of verifying whether it was the phenergan or the toradol. It was the first time I was ever given toradol and I've had PLENTY of IV and IM phenergan (Crohn's disease) but that was the first and only time it was given that close to the "body" instead of high up the line just below or in the fluid bag. I would think a search would pull up that thread. There was a good variety of nurse comments and experiences posted.
As a result of the comments and information provided in that thread by the great nurses in this forum our hospital changed its policy regarding administration of phenergan. (Yes, the still use it, thank goodness! Its been a blessing for me many times over thru the years).Last edit by CrohnieToo on May 5, '06
- May 5, '06 by CrohnieTooThe thread I mentioned was not in this forum but rather in the Emergency Nursing forum:
and yet another:
http://allnurses.com/forums/f8/phenergan-84352-2.htmlLast edit by CrohnieToo on May 5, '06
- May 5, '06 by JR6780As a nurse, I have had many patients complain aobut how much Phenergan burns. I would always just politely tell them them that it would burn and then push it slow diluted in 10 cc's of NS but then it was my turn. I was hospitalized and was given IV Phenergan and it not only burned like heck but I swear I felt like I was having a full blown MI. My entire arm was numb not to mention the IV site had to be changed and I developed phlebitis all around the site. I dont give Phenergan anymore without diluting it in 50 cc'c of NS. I learned my lesson.
- May 10, '06 by illinoislpnMosby's drug guide for nurses states to dilute with 9ml NaCl and administer over 2 minutes. Always dilute phenergan when giving it IV. My DH was in ER a while ago for what turned out to be food poisioning, they gave him undiluted phenergan and his vein sclerosed from wrist to bicep (no I'm NOT exaggerating) At the hospital I worked at in Georgia, it was facility policy to dilute IV phenergan, and I have seen quite a few nurses give it "straight", and then have to change their IV site. If your facility doesn't have a policy, look it up in your Nurses drug book (Davis, Mosby, etc.)
- Feb 20, '08 by Rubysajemhttp://www.ismp.org/Newsletters/acut...s/20060810.asp
Give this article a gander ... this might help you prove your point and get some safer administration guidelines created for your facility.
- Feb 21, '08 by flightnurse2bi always mix phenergan in atleast 50cc NS. also let your manager know that mosby says to dilute. we had a huge inservice at this hospital about how phenergan can cause severe phlebitis or even gangrene. anywho, i found this article on google about a woman who is suing wyeth (drug co.) because she had an IVP of phenergan and had to have her arm amputated due to gangrene: http://docket.medill.northwestern.ed...ves/004674.php
- Apr 1, '08 by iluvivtWe had so many horrible incidents of painful phlebitis we harrassed our pharmacy for 2 years. They now substitute all IV phenergan orders with compazine. In a way it is sad because it is such a good drug but nurses were using it carlessly in IV sites that should have re-sited or not used at all most do not know how terribly irritating it is.